Use of Morphine with Liver Failure?

  1. 0
    Hi, I have a question regarding the use of morphine in a patient with liver failure.

    A family member of my husband's was admitted with liver failure/cirrhosis 2 days ago (I am assuming this is the diagnosis, given everything that was described to me...she had developed severe jaundice-and I'm sure there were other symptoms I wasn't told about- which prompted her to go to the hospital). She is on dialysis, and they thought they were going to have to vent her because she was having difficulty breathing (I'm assuming ascites was causing this), but she has improved enough at the moment to not need the vent. I was surprised to hear that she was being given morphine- it sounded like it was a drip, but I'm not sure, it could be small doses via IV or IM. She is a severe alcoholic in her early 50's, and the MDs told her that if she stopped drinking for 6 months, she would be put on a transplant list (apparently the damage is so severe that it warrants a transplant). From what I can tell, I don't think she has hepatorenal syndrome or any encephalopathy, nor does it sound like she has experienced alcohol withdrawal (yet?- she is not exhibiting any withdrawal signs, and it has been a couple of days). I can't go to the hospital to visit, because she is on the opposite coast.

    Why would they be using morphine in someone who has both compromised liver and kidney function? Is Morphine sometimes used as a withdrawal drip? I know she must be in severe pain, but I thought that if you medicated, it would mask symptoms that need to be evaluated?

    Thank you for your input, I am an RN who has been out of the hospital for 4 years now, and it is hard for me to remember the details of things!!
  2. 13,930 Visits
    Find Similar Topics
  3. 2 Comments so far...

  4. 0
    Not sure why they'd use morphine, as it is metabolized by the liver. Perhaps someone overlooked that.

    Also, I hope that no one gave it IM. If the pt's liver was that bad its likely they had issues with platelets and clotting factors, thus making them more likely to bleed.
  5. 0
    Hi there, it sounds like you are having a really difficult time at the moments and my hopes and prayers are with you an your family. It would be worth you or your husband speaking to the doctors invovled with her care. Unfortunately we are unable to give any medical or nursing advice on the site so am closing the thread.


Top